Sign in

Imigran Concern

Home  >  Forums  >  Questions and Support  >  Imigran Concern

shane1837

(Member)
From:
1 total posts
Not currently suffering :D
Hi. 6 months ago I was experiencing confusional spells and weird mild headaches that can and went. After a clear mri, eeg, PET and normal blood tests - I was diagnosed with possible 'silent' migraines and depression. 1 month ago I was pescribed Imigran (sumatriptan) as a trial to see wether it treated the feelings of confusion and those funny mild headaches that would come on. I never had severe migraines in this time, just these constant mild headache and confusional spells. I was pescribed 50 mg tablets - which i split(bit) into quarters. I tried a quarter when I experienced the feelings of confusion and all that happened was a euphoric feeling and slightly less confusion. I left the split tablets in a plastic container for 3-4 weeks and after talking to my doctor I decided to give the imigran another go - . I used the split tablets again in the morning and the euphoric feel occured again with a slightly less 'confused' feel - i took another about 4 hours later with the same effect. That evening I took another quarter - which was a split tablet from 3-4 weeks ago - stored in the plastic container. This time I experienced an 'out of it' feeling about 10 mins later, I vomited straight away, I couldnt read as I felt brain dead and extra confused....I laid down to rest and had small muscle spasms on my side, funny feelings down the back of my head and really couldnt think straight at all. Never experienced this and it was a definite reaction to the tablet. I also had a sort of jolt in my head when my eyes were closed which was scary. This all lasted until I fell asleep. When I woke I was very, very tired, disorientated, paniky and still had the same 'brain dead' feeling etc. I had a slight headache (worse than the usual mild ones) that lasted for 3 days, then dissapeared and now one week on am still having difficulty thinking straight, still find it hard to read and concentrate, memory issues, a feeling of lack of brain energy and need to sleep during the day as i am constantly mentally exhausted.

My questions : Can an old split tablet become 'unstable' due to moisture, or any other sort of degradation and become toxic/unstable? I was biting them and then swallowing with water - could the acid from my saliva have degraded the tablet in any way when it was left in the container? Can only taking a quarter cause this reaction due to an imbalance of ingested ingredients? Also, can sumatriptan be harmful to a non migraine sufferer(which I believe I am) even if they only take a very small amount? There was no intense headache or weakness of muscles one one side or anything after the reaction so I'm confident I didnt have a stroke or anything too serious. Thanks for the help. Shane.
iconiconicon
0 people like this

grannysa

(Member)
From: Dalby
158 total posts
Not currently suffering :D
Hi Shane
Sorry you're having such a tough time of it at the moment.

Further info on sumatriptan (imigran) - click on the medications tab on the left of the page, and then scroll down to sumatriptan / imigran (not sure which name is listed) you will find more info on how the medication works, possible side effects etc.

A quick read of the info there shows that while the majority of folk tolerate this particular medication well, it can be pretty risky for some.

Get yourself back in front of a medic and insist on being checked out properly.

Let us know how you get on!

Cheers
Sara
0 people like this

Kba78

(Member)
From:
24 total posts
Currently suffering :(
I couldnt take imigran in tablet form, throw up almost immediately. I find the nasal spray effective if i get spray soon as attack hits.
0 people like this

Ben

(Member)
From:
137 total posts
Not currently suffering :D
shane1837 said:
My questions : Can an old split tablet become 'unstable' due to moisture, or any other sort of degradation and become toxic/unstable? I was biting them and then swallowing with water - could the acid from my saliva have degraded the tablet in any way when it was left in the container? Can only taking a quarter cause this reaction due to an imbalance of ingested ingredients? Also, can sumatriptan be harmful to a non migraine sufferer(which I believe I am) even if they only take a very small amount? There was no intense headache or weakness of muscles one one side or anything after the reaction so I'm confident I didnt have a stroke or anything too serious. Thanks for the help. Shane.
iconiconicon"


Hi Shane.
Sorry you had to find the site.
Imigran was designed primarily for use in Migraine patients.
The tablets you mention usually come in sealed packaging with an expiry date.
This is usually around 18 months, in my experience, but it also depends on how long your Doctor had them laying around.
Tablets open to air can oxidate or become unstable.
My specialist (An expert in this area) once told me, as a general principle, never take Medications outside of their expiry date. Most drug datasheets explain that a drug used past its expiry date may become ineffective, may work differently, may interact with other drugs differently, or may even cause harm.
I could only speculate on the degradation from contact with saliva, but I suspect it would not have helped in storage of the medication.

Imigran tablets should not be split up.
Unless a drug has a line through the centre like these in the picture, where it is designed to be split, it should be taken whole, with regard to specific prescribed dosage in mind. Your Doctor may also occasionally instruct you to halve a pill, or cut one with a pill-cutter to achieve desired dosage.
This is not the case with Imigran.
https://encrypted-tbn1.gstatic.com/images?q=tbn:ANd9GcSX1rkU9Ei3LYrzDVI7GMphNIiykG19rPafxdAWJH_hyud3q7LTjA
Some are drugs are designed as a single unit pill, with enteric coatings for different or slow-release delivery methods.
Imigran is not a slow release drug, quite the opposite, a version called Imigran FDT (triangular salmon coloured 50mg) is a Fast Dispersion Tablet, designed for quick release and fast effect. Oral absorption of Imigran tablets is poor, typically around 15% of the 50mg oral drug (as succinate) is bioavailable and usually the full 50mg (or 100mg in some cases) is required to abort a cluster attack. This is why CHers often use Imigran injections, with 96% bioavailabiility when injected in 6mg doses.
Essentially the same drug, but with different dosage and delivery method.

Imigran probably shouldn't space you out.
But it seems it is not well tolerated.
I threw up my first few, but persisted and now they are a mainstay, I used an FDT last night. Perhaps you may want to take Maxalon to prevent vomiting, as I did.
With practice, you can keep them down.

This does not mean I recommend that you take Imigran at all.
You need to see you Doctor about your dosages and reactions to them.
Imigran doesn't work for everyone.

Harm from Imigran may occur to any person who ingests it, no matter what the headache type. So have a talk with your specialists.

The symptoms you describe don't sound like CH to me.
A Headache of 3 days duration could be many other types, but almost certainly rules out CH.

I am not a Doctor, so double-check me.

Cheers, Ben.
0 people like this

Please sign in to leave replies

An ad to help cover the costs of keeping this site up: